Kansas, 2005

Winter Weather in Kansas, December 7 to 8, 2005

December 7 to 8, 2005 · NWS TOP · 11 events in 11 counties and zones

Snowfall reached two to six inches. There were a number of accidents and a couple of indirect injuries.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Snowfall reached two to six inches. There were a number of accidents and a couple of indirect injuries. There was also an indirect auto fatality in Lyon county due to the slick roads. Although winds were not strong, some blowing and drifting occurred due to the low water content of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 7, 3:33 AM CST, 27 minutes earlier.

Area forecast discussion, Dec 7, 3:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CST WED DEC 7 2005

.DISCUSSION...
ONSET OF THE WINTER STORM AND SNOW ACCUMULATIONS ARE THE MAIN
CONCERN WITH THE FORECAST THIS MORNING.

MODELS ARE PRETTY CONSISTENT WITH THE DEVELOPING STORM SYSTEM. 09Z
WATER VAPOR IMAGERY SHOWS A VORT MAX DIGGING SOUTH THROUGH THE
CENTRAL ROCKIES. THIS WILL AMPLIFY THE MID LEVEL TROUGH AND CREATE A
CLOSED LOW OVER WESTERN NEB. THE PVA AND QG FORCING WITH THIS
FEATURE IS EXPECTED TO BE PERSISTENT THROUGH THE DAY TODAY AND INTO
TONIGHT. ADDITIONALLY AN INVERTED 850 TROUGH IS DEVELOPING ACROSS
CENTRAL OK AND EASTERN KS AS SEEN BY THE PROFILER WINDS VEERING AT
NEODESHA. THE PROLONGED FORCING AND INCREASING MOISTURE ALONG THE
INVERTED TROUGH WILL ALLOW SNOW TO OVER SPREAD THE FORECAST AREA.
DURING THE DAY TODAY. HAVE INCREASED POPS TO CATEGORICAL BECAUSE OF
THIS.

AM A LITTLE CONCERNED THAT SOME BANDING COULD DEVELOP THIS AFTERNOON
ACROSS EAST CENTRAL KS. CROSS SECTIONS SHOW MOST OF THE INSTABILITY
STAYING TO THE SOUTH OF THE FORECAST AREA...BUT THERE ARE SOME
INDICATIONS THAT THERE WILL BE SOME CSI OVER THE SOUTHERN THIRD OF
THE FORECAST AREA. THIS MAY CAUSE SOME BRIEF HEAVY SNOWS DURING THE
LATE AFTERNOON AND EARLY EVENING WHEN BOTH THE GFS AND NAM INDICATE
A SLUG OF 850-700MB MOISTURE ADVECTING NORTH.

THE ONE KINK FOR SNOW ACCUMULATIONS IS IN THE NAM SOLUTION. IT HAS
GENERALLY BEEN DRYER THAN OTHER MODELS THIS WINTER. AND NOW IN THE
LAST COUPLE RUNS IT IS GENERATING A LOT MORE PRECIP ACROSS EAST
CENTRAL KS. THINK THE NAM IS COMING UP WITH TOO MUCH MOISTURE GIVEN
THE CURRENT CONDITIONS...AND HAVE GONE MORE WITH HPC/S QPF FORECAST
WHICH GIVES A QUARTER TO A HALF INCH OF WATER EQUIVALENT. WITH A
COLD AIRMASS IN PLACE...SNOW TO WATER RATIO SHOULD BE MUCH HIGHER
THAN 10:1 AND HAVE USED A 18:1 RATIO FOR THE FORECAST. THIS FITS
PRETTY WELL WITH THE GARCIA METHOD WHICH INDICATES 4-6 INCHES OF
SNOW IS POSSIBLE ACROSS EASTERN PORTIONS OF THE FORECAST AREA.
THINK THE 4-6 AMOUNTS ARE MOST LIKELY SOUTHEAST OF THE INVERTED
TROUGH AXIS WHICH IS PRETTY CLOSE TO THE TURNPIKE. 1-3 INCHES OF
SNOW WILL BE POSSIBLE ACROSS NORTH CENTRAL KS. THEREFORE WITH
CONTINUE THE SNOW ADVISORY FOR THE ENTIRE AREA.

ONE MINOR CHANGE MADE FROM THE PREVIOUS FORECAST WAS TO SHOW THE
SNOW COMING TO AN END A BIT SOONER ACROSS NORTH CENTRAL KS. THE GFS
AND NAM ARE IN REASONABLE AGREEMENT THAT THE FORCING AND MOISTURE
WILL PUSH EAST OF THE AREA FAIRLY QUICKLY OVER NIGHT. DRY AIR SHOULD
MOVE IN AFTER MIDNIGHT...SO WILL END THE SNOW ADVISORY ACROSS NORTH
CENTRAL ZONES AT MIDNIGHT. OTHERWISE WILL KEEP THE ADVISORY FOR
NORTHEAST AND EAST CENTRAL KS UNTIL 12Z THU.

HAVE NOT MADE MANY CHANGES TO THE FORECAST BEYOND TONIGHT. WITH SNOW
EXPECTED TO BE ON THE GROUND...HAVE UNDERCUT TEMP GUIDANCE FOR THU
AND FRIDAY...ESPECIALLY ACROSS EAST CENTRAL KS. THERE IS SOME
CONCERN THAT FOG COULD DEVELOP OVER THE SNOW COVER THURSDAY NIGHT.
SKIES ARE EXPECTED TO CLEAR WITH LIGHT SOUTHWEST WINDS DEVELOPING.
FORECAST SOUNDINGS SHOW A VERY STRONG INVERSION DEVELOPING. IF THERE
IS ANY SNOW MELT DURING THE DAY THURSDAY...COULD EASILY SEE SOME
PATCHY FOG DEVELOPING. HAVE NOT INCLUDED IT IN THE FORECAST JUST YET
BECAUSE AM NOT SURE THAT THE BOUNDARY LAYER MOISTURE WOULD NOT JUST
CONDENSE ONTO THE SNOW. LATER SHIFTS CAN REASSESS THE FOG POTENTIAL.

ANOTHER SHORTWAVE IS ANTICIPATED TO DIG ACROSS THE CENTRAL PLAINS ON
FRIDAY. HOWEVER THIS TIME A SFC RIDGING WILL BE IN PLACE ACROSS THE
GULF COAST LIMITING MOISTURE EVEN MORE. AGREE WITH PREVIOUS SHIFT
THAT MAIN IMPACT SHOULD BE AN INCREASE IN MID LEVEL CLOUDS.

NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY IN EFFECT ACROSS NORTH CENTRAL KS UNTIL 06Z THU.
SNOW ADVISORY IN EFFECT ACROSS NORTHEAST AND EAST CENTRAL KS UNTIL
12Z THU.

&&

WOLTERS
Hazardous weather outlook, Dec 6, 4:10 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CST TUE DEC 6 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-072215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CST TUE DEC 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE AREA FOR
MUCH OF WEDNESDAY MORNING AND WEDNESDAY NIGHT. ACCUMULATING SNOW
IS EXPECTED TO BEGIN IN NORTH CENTRAL KANSAS AROUND DAWN
WEDNESDAY...AND SPREAD INTO NORTHEAST AND EAST CENTRAL KANSAS
AROUND MID MORNING. THE SNOW WILL CONTINUE THROUGH MUCH OF THE
NIGHT...ENDING IN NORTH CENTRAL KANSAS BEFORE DAWN THURSDAY...AND ENDING
EARLY THURSDAY MORNING IN NORTHEAST AND EAST CENTRAL KANSAS. ONE
TO TWO INCHES OF SNOW WILL ACCUMULATE IN NORTH CENTRAL
KANSAS...WITH TWO TO FOUR INCHES ALONG INTERSTATE 70...AND FOUR TO
SIX INCHES SOUTHEAST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT...BUT ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Brown

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Weather, Geary

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Weather, Nemaha

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Riley

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Weather, Shawnee

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Weather, Wabaunsee

When
December 7, 4:00 AM CST to December 8, 1:00 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483830, 5483831, 5483832, 5483833, 5483834, 5483835, 5483836, 5483837, 5483838, 5483839, 5483840.